By Randall K. O’Bannon, Ph.D. NRL Director of Education & Research
If you followed the mainstream press, you might have come away with the impression that there may have been a little glitch a couple of years ago with women who took the abortifacient RU486. One or two may have died, but now you’d probably think things were alright since you hadn’t heard of any more women who lost their lives after ingesting the potent two-drugs that make up the RU486 “technique”—mifepristone and the prostaglandin misoprostol.
However, the truth is that both women and their babies have continued to die. The nation’s media establishment simply hasn’t seen fit to pursue the story.
Here’s a story that wasn’t in The Washington Post, or the New York Times, and they don’t seem to have covered it in on CNN or MSNBC. In the last week or so, the FDA released an updated “postmarketing adverse event” report for mifepistone – RU486. (“Postmarketing” refers to all the deaths and complications since the FDA authorized the use of RU486 in the United States.)
The update reveals that there have been at least 14 deaths associated with use of the abortion drugs in the U.S. The FDA also indicated it knew of another five outside the U.S.
The FDA also reported that all told there had been 2,207 cases of “adverse events” reported to the FDA from the time of the abortifacient’s approval in September of 2000 through the end of April, 2011. Of those, 612 had been hospitalized.
The hospitalizations included most of the 58 women who had suffered from ectopic pregnancy, the 339 who had bled so badly they required transfusions, and 256 women who had experienced infections. Forty eight were classified as “severe.” For an infection to be classified as severe, it meant death or hospitalization for 2-3 days, IV antibiotics for at least 24 hours, total antibiotic usage for at least 3 days, or other lab or case data that was indicative of such an infection.
Prior to the FDA update we knew of one woman from Tennessee, Brenda Vise, who died when her undetected ectopic pregnancy ruptured in 2001. But now we learn that there has been at least one more death from an ectopic pregnancy in the U.S.
Ectopic pregnancies pose a heightened danger for users of RU486. The symptoms – bleeding, pain, nausea – mirror what a woman is told to expect from a standard chemical abortion.
As her RU486-induced abortion progresses, a woman with a rupturing fallopian tube may simply think the abortion process is running its normal course, when in truth she needs emergency help. Neither RU486 nor its accompanying prostaglandin abort ectopic pregnancies.
Prior to last year, we had obtained information on four infection deaths to women in California who had taken RU486, and hints of one elsewhere. These involved a 34 year old attorney, the mother of two, in June of 2005, a 22-year old who died on an operating table in January of 2004, and another 22-year old who died in December of 2003. The fourth, and undoubtedly the most well known, was 18-year old Holly Patterson who died in September of 2003 of a virulent Clostridium sordellii infection.
Another woman, about whom little was known, had also shown signs of such an infection. (Details are available on the NRL fact sheet “Deaths associated with RU-486,” on-line at www.nrlc.org/Factsheets/FS07_RU486.pdf)
We received some details on two of the more recent deaths that appear to be counted in the new FDA total in the September 30, 2010 edition of the New England Journal of Medicine. Both were associated with Clostridium sordellii. (See www.nrlc.org/news_and_views/Oct10/nv101210part2.html.) This report tells us that there has been at least one more and seems to indicate that the earlier suspected infection death was in fact connected to a related pathogen, Clostridium perfringens.
Though RU486 defenders have tried to argue that the risk factor for these infections was the pregnancy itself, and not chemical abortion, the sudden concentration of these normally rare Clostridium sordellii infections among RU486 users seems to be indicative of a more direct association. Speculation in medical journals has been that the vaginal self-administration of the misoprostol may introduce the bacteria into the woman’s reproductive system, and that both mifepristone and misoprostol may exacerbate the situation by suppressing the immune system.
Again, as with ectopic pregnancy, this condition may go unnoticed until it has gotten out of hand, owing to the similarity of symptoms to the bleeding, pain, and gastro-intestinal effects that typically accompany the standard chemical abortion. One unusual thing about these infections is that they often occur without any fevers, making them even harder to distinguish.
Somewhat mysterious are the other deaths listed by the FDA. At least one RU486 patient, the update says died of “substance abuse/drug overdose.” But they do not tell us if or how either of the abortion drugs may have been involved.
Another patient died of “methadone overdose,” and one died of what was a “suspected homicide.” What these women’s stories are, precisely how these are connected to their chemical abortions, is not made clear in the report.
One RU486 patient died of what the FDA terms the “delayed onset of toxic-shock like syndrome” in which the woman tested positive for both Peptostreptococcus and Prevotella bacteria, but this does not appear to have been counted with the other infection deaths.
Deaths outside the U.S. reported by the FDA match up with some of the information we have (see again the NRL Fact Sheet, “Deaths associated with RU486”), but it is unclear whether this listing is complete or not. Previously, we had known of a French woman who died of a heart attack, teens in Britain and Sweden who had bled to death, a Canadian from 2001 and more recently a Portuguese teen, announced earlier this year, who died of Clostridium Sordellii infections.
It appears that the FDA is missing a couple of these we have and maybe adding at least one more. But it is difficult to tell in the absence of more specific data.
The 19 deaths mentioned in the update (14 in the United States and five abroad) are evidence enough of dangers of these abortifacient drugs, but the more than 2,200 cases of complications show that these are not unique or isolated problems.
These deaths and complications occurred despite the fact that most of these women seemed to have started out in healthy physical condition and had access to the most advanced medical systems in the world.
Yet efforts are underway to bring these drugs to women in remote rural areas of the U.S. via web-cams who may not have access to emergency care and to promote the use of these drugs in less developed countries whose medical systems are equally underdeveloped.
In spite of all these “adverse events,” abortion industry giants like Planned Parenthood continue to promote the abortion drug as “a safe, effective, and acceptable option for women seeking abortions in the first several weeks of pregnancy” (Planned Parenthood fact sheet “Mifepristone: Expanding Women’s Options for Early Abortion in the United States, 9/10 at www.plannedparenthood.org/files/PPFA/fact_Mife_0910.pdf). They admit that death is possible, but present the risk as remote.
Though the government should take steps to see that this data is more widely publicized, this information does show that there are real and serious risks associated with the use of these drugs. These risks make it ludicrous to peddle the drug to women in undeveloped countries without a substantial medical infrastructure and irresponsible to dispense to women seen only by webcam in remote rural areas like Planned Parenthood of the Heartland is doing in Iowa.
Dangerous, ludicrous, and irresponsible, but not unexpected from people who have never demonstrated a basic respect for human life. Once you’ve made up your mind to market the chemical destruction of unborn babies, why should any woman think that safety is the abortion industry’s top priority?